Serum half-life of pituitary gonadotropins is decreased by sulfonation and increased by sialylation in women
2009 (English)In: Journal of Clinical Endocrinology and Metabolism, ISSN 0021-972X, E-ISSN 1945-7197, Vol. 94, no 3, 958-64 p.Article in journal (Refereed) Published
CONTEXT: The gonadotropins are secreted from the human pituitary as spectra of isoforms with different degrees of sulfonation and sialylation of the oligosaccharides, modifications suspected to determine their half-lives in the circulation. OBJECTIVES: Our objectives were to determine the isoform composition of the serum gonadotropins during GnRH receptor blockade, and to estimate the half-lives in circulation of isoforms with 0-1-2-3 sulfonated N-acetylgalactosamine (SO(3)-GalNAc) residues. DESIGN/PARTICIPANTS: Serum samples were collected in seven healthy women before and up to 20 h after administration of the NAL-GLU GnRH antagonist. MAIN OUTCOME MEASURES: The number of sialic acid and SO(3)-GalNAc residues per LH and FSH molecule and the distribution of molecules with 0-1-2-3 sulfonated residues were measured. The half-lives were estimated by monoexponential decay. RESULTS: More sialylated and less sulfonated gonadotropin isoforms remain longer in circulation during GnRH receptor blockade. LH isoforms with two and three sulfonated residues per molecule had shorter half-lives compared with those with zero and one (109 and 80 vs. 196 and 188 min; P < 0.01). FSH isoforms with one and two sulfonated residues had shorter half-lives than those with zero (485 and 358 vs. 988 min; P < 0.01). CONCLUSIONS: The decline in LH and FSH during GnRH receptor blockade is associated with a decrease in sulfonated and increase in sialylated residues. The rapid disappearance of LH isoforms with two and three SO(3)-GalNAc residues suggests their removal by hepatic SO(3)-GalNAc-receptors similar to those in rodents. Episodical secretion of spectra of isoforms with different half-lives is expected to lead to continuous changes in gonadotropin isoform compositions in blood.
Place, publisher, year, edition, pages
2009. Vol. 94, no 3, 958-64 p.
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-120818DOI: 10.1210/jc.2008-2070ISI: 000264020700038PubMedID: 19116233OAI: oai:DiVA.org:uu-120818DiVA: diva2:303994